Format

Send to

Choose Destination
Phys Ther. 2010 Oct;90(10):1530-42. doi: 10.2522/ptj.20090251. Epub 2010 Aug 5.

Effects of statins on skeletal muscle: a perspective for physical therapists.

Author information

1
University of Delaware, Newark, Delaware, USA.

Abstract

Hyperlipidemia, also known as high blood cholesterol, is a cardiovascular health risk that affects more than one third of adults in the United States. Statins are commonly prescribed and successful lipid-lowering medications that reduce the risks associated with cardiovascular disease. The side effects most commonly associated with statin use involve muscle cramping, soreness, fatigue, weakness, and, in rare cases, rapid muscle breakdown that can lead to death. Often, these side effects can become apparent during or after strenuous bouts of exercise. Although the mechanisms by which statins affect muscle performance are not entirely understood, recent research has identified some common causative factors. As musculoskeletal and exercise specialists, physical therapists have a unique opportunity to identify adverse effects related to statin use. The purposes of this perspective article are: (1) to review the metabolism and mechanisms of actions of statins, (2) to discuss the effects of statins on skeletal muscle function, (3) to detail the clinical presentation of statin-induced myopathies, (4) to outline the testing used to diagnose statin-induced myopathies, and (5) to introduce a role for the physical therapist for the screening and detection of suspected statin-induced skeletal muscle myopathy.

PMID:
20688875
PMCID:
PMC2949584
DOI:
10.2522/ptj.20090251
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Silverchair Information Systems Icon for PubMed Central
Loading ...
Support Center